Colorado, 2016

Tornado and Damaging Wind in Colorado, May 30, 2016

May 30, 2016 · NWS BOU · 2 events in 1 county or zone

A tornado touched down and damaged a workshop on a farmstead west of Peetz, near county roads 37 and 74. Localized power outages were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A tornado touched down and damaged a workshop on a farmstead west of Peetz, near county roads 37 and 74. Localized power outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 9:53 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, May 30, 9:53 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1053 AM MDT MON MAY 30 2016

.UPDATE...
Issued at 1053 AM MDT Mon May 30 2016

No need for any changes to the forecast at this time. Satellite
imagery shows a short wave over northwest Colorado at the present
time that will be moving out over the northeast plains during the
afternoon hours. We should start seeing showers develop over the
mountains in the next hour or so. Model soundings are showing
around 1000-2000 j/kg of CAPE this afternoon, with higher values
further to the east. With the higher CAPE values on the far
eastern plains, the strongest storms will develop out there, later
in the evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Mon May 30 2016

The forecast area is in between weak short waves at the present
time with mostly clear skies in place. However, the next short
wave moving across Utah will arrive by this afternoon with
increasing clouds and convection. Q-G fields show only slight if
any lift, and most of that skirting by to our North and South.
Nonetheless, satellite data would suggest at least an increase in
mid level moisture so the higher PoPs in the forecast for today
seem reasonable. Should see scattered shower and thunderstorm
coverage develop first in the mountains by late morning and then
spread/develop east across the plains shortly after noon.

Low level moisture appears rather thin early this morning, so
CAPE will likely erode along the Front Range to around 500 J/kg,
while farther east on the plains toward Sterling, Akron, and Limon
CAPE should hold closer to 1000 to perhaps 1500 J/kg keeping
potential for one or two severe storms there. SPC outlook seems to
depict this potential well. Strong gusty winds will be the main
threat due to relatively high based storms and increasing mid
level wind field, along with isolated large hail reports possible
in areas of higher CAPE.

For tonight, cold front will push south across the plains late
this evening. Behind that, shallow and moist upslope regime should
result in areas of stratus along with patchy drizzle or light showers,
and areas of fog where stratus deck runs into the ground - namely
the foothills.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM MDT Mon May 30 2016

Upper level trough dropping in from the northwest and moist
post-frontal anticyclonic upslope flow on the plains promises a
cooler...cloudy and wet day Tuesday esply for areas east of the
Continental Divide. Upslope flow on the plains is progged to
be relatively shallow during the day...generally no more than
7000-8000 ft at its greatest depth Tuesday morning. Models show
this shallow upslope flow becoming nearly saturated up against
the Front Range during the morning hours. Without much forcing
aloft or instability...the heavy deck of low clouds pushed up
against the Front Range will probably produce not much more than
light rain and/or drizzle...and even areas of fog during the
morning hours. The fog should be concentrated in the foothills
where visibilities may lower below a mile at times during the
morning. Farther out on the plains the low cloud cover will not as
thick nor as extensive and the chance of precip not as great. High
country areas generally west of the Continental Divide should see
less cloud cover and warmer temperatures on Tuesday...and with
more sunshine a slight chance of t-storms by afternoon. Highs on
the plains expected to be only in the 60s.

Tuesday night and Wednesday...the upper trough shifts east
by nighttime placing the forecast area under northwest flow
aloft. Models show a weak mid-level disturbance embedded in this
flow passing over the CWA during the evening hours. Could see some
enhancement in shower activity including a few t-storms as a
result. After midnight should see drier air spreading down from
Wyoming resulting in gradual clearing from north-to-south by early
Wednesday morning. During the day Wednesday...low-level flow on
the plains turns sely as per models which could lead to isolated
shower/t-storm development over and near the Front Range and
across South Park by early to mid-afternoon. Temps on Wednesday
should be a few degs warmer with the return of sunshine.

Thursday through Sunday...the upper ridge building over the Great
Plains will slowly migrate eastward during the period bringing
warmer temperatures and drier air to the forecast area. The chance
of t-storms should significantly drop off as daytime temperatures
climb several degs above average. Temperature guidance gives highs
in the low to mid-80s for the plains. Can't see any reason to go
against that.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1053 AM MDT Mon May 30 2016

Will hold onto the forecast of a round of thunderstorms moving
across the Denver area late this afternoon. With a weak upper
level disturbance moving across the area this afternoon, it will
be difficult for thunderstorms to not develop. The storms will be
high-based after moving off the foothills. Gusty winds and brief
rain will be the main threats at the airports.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Dankers
SHORT TERM...Barjenbruch
LONG TERM...Baker
AVIATION...Dankers
Hazardous weather outlook, May 30, 10:05 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT MON MAY 30 2016

COZ030>051-311715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP OVER THE MOUNTAINS
LATE THIS MORNING AND THEN SPREAD EAST ACROSS THE PLAINS THROUGH
THE AFTERNOON. SOME OF THESE STORMS WILL PRODUCE GUSTY WINDS TO
BETWEEN 40 AND 50 MPH AND BRIEF RAIN. AS THE STORMS MOVE EAST
ACROSS THE PLAINS THEY ARE EXPECTED TO GATHER STRENGTH WITH A
FEW STORMS REACHING SEVERE LEVELS WITH 1 INCH DIAMATER HAIL AND
WIND GUSTS OVER 60 MPH. THE HIGHEST THREAT OF SEVERE STORMS LATE
THIS AFTERNOON AND EVENING WILL BE EAST OF A LINE FROM STERLING TO
AKRON AND LIMON.

AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING WILL PRODUCE THE
SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL PUSH ACROSS THE
PLAINS TONIGHT WITH SOME DRIZZLE AND FOG DEVELOPING IN THE
FOOTHILLS LATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS FROM LOW CLOUDS ALONG AND EAST
OF THE FRONT RANGE ON TUESDAY WITH THE AREA UNDER THE INFLUENCE OF
A COOLER AND MOIST AIRMASS. HIGH MOUNTAIN AREAS WILL BE WARMER
WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS BY THE AFTERNOON
ON TUESDAY. PRECIPITATION AMOUNTS SHOULD BE ON THE LIGHT SIDE AND
SEVERE WEATHER IS NOT ANTICIPATED. DRIER AND MUCH WARMER
CONDITIONS WILL RETURN FOR LATER IN THE WEEK WITH TEMPERATURES ON
THE PLAINS IN THE 80S FOR FRIDAY AND THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
REPORTS OF ANY SEVERE WEATHER FROM THE NORTHEAST CORNER OF THE
STATE WILL BE APPRECIATED.

In the hours before

Special weather statement, May 30, 11:49 AM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1249 PM MDT MON MAY 30 2016

COZ038-042-301930-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
NORTHEAST WELD COUNTY CO-
1249 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
130 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CARPENTER...OR 23 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4095 10449 4100 10451 4100 10400 4094 10401
TIME...MOT...LOC 1848Z 272DEG 24KT 4099 10438

ENTREKIN
Special weather statement, May 30, 12:10 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
110 PM MDT MON MAY 30 2016

COZ040-301945-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
110 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 145
PM MDT...

AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARAPAHOE PARK...OR 13 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AURORA...NORTHEASTERN CENTENNIAL AND ARAPAHOE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3959 10480 3967 10481 3974 10465 3968 10450
      3965 10451 3965 10452 3964 10454 3961 10469
      3961 10473 3960 10473
TIME...MOT...LOC 1909Z 235DEG 28KT 3964 10474

ENTREKIN

The radar

The Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Logan

When
May 30, 1:18 PM MST to 1:31 PM MST
Where
Logan County, 5.99 mi WNW of Peetz to 6 mi WSW of Peetz
Rating
EF1
Path length
4.49 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
41.002, -103.207

A tornado touched down a damaged a farmstead.

Thunderstorm Wind, Logan

When
May 30, 2:21 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.860, -102.800

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637648, 637649.